Bernoulli

  • Bernoulli
  • Volume 24, Number 4A (2018), 2499-2530.

The sharp constant for the Burkholder–Davis–Gundy inequality and non-smooth pasting

Walter Schachermayer and Florian Stebegg

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We revisit the celebrated family of BDG-inequalities introduced by Burkholder, Gundy (Acta Math. 124 (1970) 249–304) and Davis (Israel J. Math. 8 (1970) 187–190) for continuous martingales. For the inequalities $\mathbb{E}[\tau^{\frac{p}{2}}]\leq C_{p}\mathbb{E}[(B^{*}(\tau))^{p}]$ with $0<p<2$ we propose a connection of the optimal constant $C_{p}$ with an ordinary integro-differential equation which gives rise to a numerical method of finding this constant. Based on numerical evidence, we are able to calculate, for $p=1$, the explicit value of the optimal constant $C_{1}$, namely $C_{1}=1.27267\ldots$ . In the course of our analysis, we find a remarkable appearance of “non-smooth pasting” for a solution of a related ordinary integro-differential equation.

Article information

Source
Bernoulli, Volume 24, Number 4A (2018), 2499-2530.

Dates
Received: January 2016
Revised: September 2016
First available in Project Euclid: 26 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.bj/1522051216

Digital Object Identifier
doi:10.3150/17-BEJ935

Mathematical Reviews number (MathSciNet)
MR3779693

Zentralblatt MATH identifier
06853256

Keywords
BDG inequality non-smooth pasting optimal stopping ordinary integro-differential equations

Citation

Schachermayer, Walter; Stebegg, Florian. The sharp constant for the Burkholder–Davis–Gundy inequality and non-smooth pasting. Bernoulli 24 (2018), no. 4A, 2499--2530. doi:10.3150/17-BEJ935. https://projecteuclid.org/euclid.bj/1522051216


Export citation

References

  • [1] Alili, L. and Kyprianou, A.E. (2005). Some remarks on first passage of Lévy processes, the American put and pasting principles. Ann. Appl. Probab. 15 2062–2080.
  • [2] Asmussen, S., Avram, F. and Pistorius, M.R. (2004). Russian and American put options under exponential phase-type Lévy models. Stochastic Process. Appl. 109 79–111.
  • [3] Baxter, J.R. and Chacon, R.V. (1977). Compactness of stopping times. Z. Wahrsch. Verw. Gebiete 40 169–181.
  • [4] Beiglböck, M. and Nutz, M. (2014). Martingale inequalities and deterministic counterparts. Electron. J. Probab. 19 Art. ID 95.
  • [5] Beiglböck, M. and Siorpaes, P. (2015). Pathwise versions of the Burkholder–Davis–Gundy inequality. Bernoulli 21 360–373.
  • [6] Boyarchenko, S.I. and Levendorskiĭ, S.Z. (2002). Perpetual American options under Lévy processes. SIAM J. Control Optim. 40 1663–1696.
  • [7] Burkholder, D.L. (2002). The best constant in the Davis inequality for the expectation of the martingale square function. Trans. Amer. Math. Soc. 354 91–105.
  • [8] Burkholder, D.L. and Gundy, R.F. (1970). Extrapolation and interpolation of quasi-linear operators on martingales. Acta Math. 124 249–304.
  • [9] Dalang, R.C. and Hongler, M.-O. (2004). The right time to sell a stock whose price is driven by Markovian noise. Ann. Appl. Probab. 14 2176–2201.
  • [10] Davis, B. (1970). On the integrability of the martingale square function. Israel J. Math. 8 187–190.
  • [11] Karatzas, I. and Shreve, S. (1988). Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics 113. New York: Springer.
  • [12] Meyer, P.-A. (1972). Martingales and Stochastic Integrals I. Berlin: Springer.
  • [13] Peskir, G. and Shiryaev, A. (2006). Optimal Stopping and Free-Boundary Problems. Lectures in Mathematics ETH Zürich. Basel: Birkhäuser.
  • [14] Peskir, G. and Shiryaev, A.N. (2000). Sequential testing problems for Poisson processes. Ann. Statist. 28 837–859.
  • [15] Shepp, L. (1967). A first passage problem for the Wiener process. Ann. Math. Stat. 38 1912–1914.